Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
122 Doctors are Online

CAT scan showed calcification in brain. Is it correct that the side effects of Valparin are liver failure and pancreatitis?

User rating for this question
Very Good
Answered by

Neurologist
Practicing since : 2001
Answered : 502 Questions
Question
Hello Doctor,

My son 5 year 6 month old, had a fibril seizure attack on 24th Sep 11 in India we admitted him to hospital where doctors did MRI, EEG , his EEG was ok but in the MRI & CAT scan they found some calcification on right side of brain, the doctors prescribed continuous dosage of Valparin 200, we showed to nuro surgeon also in India he also recommended Valparin 200.

Both of them asked to give the dose of valparin 200 daily without fail to avoid any future seizure attack and told that it may continue upto 3 years or life long.

We have noted after this Valparin 200 daily dose that his appetite is reduced and he has become very stubborn ,we have to repeat the things and does not listen at all.

I was going through the Sodium valparite side effects through internet sites it is mentioning liver failure, pancreatitis etc. Is this correct?

So can you please clear the below concerns
1) Whether the calcification in right side of brain & due to daily dose of valparin 200 -will have any problem in future in his studies, growth height.
2) How to improve his loss of appetite and his sudden change in behavoiur he doesnot listen.
3) What are the side effects of continuous dosage of Valparin 200, are the failure of liver etc are correct?
Regards, XXXXXXX Bablani
Posted Sun, 22 Apr 2012 in Brain and Spine
 
 
Answered by Dr. Shiva Kumar R 1 hour later
Hello

Thanks for the query

Regarding the febrile seizure and presence of calcification in the right side of the brain, I personally recomend you to continue on Valparin in the current dosage. Calcification and the medicine does not cause any problem, in his studies, growth and brain activity.

However Valaprin can rarely cause loss of appetite, nausea, vomiting and liver problems. Medications used for treatment of seizures like valparin can also cause behavioral problems. If all these have started after the initiation of valparin one can think of changing the medicine. Dose reduction is not possible because he is on a very small dose of the medicine.

So I personally recomend you to XXXXXXX Pediatric Neurologist or Epileptologist and discuss the options of changing the medicine if problems persist.

I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups.

Wish you good health.

Regards,

Dr Shiva Kumar R
Neurologist & Epileptologist
Above answer was peer-reviewed by
 
Follow-up: CAT scan showed calcification in brain. Is it correct that the side effects of Valparin are liver failure and pancreatitis? 13 hours later
Thanks Doctor for your reply.

1) Can you please explain what is calcification and is this fibrile seizure happened due to this calcification.
2) Can this calcification be cured ?
3) Does he need to continue for medicine all life long?
4) As per the doctors this calcification is due to some injury but we are not aware of any such injury since birth so if it is by birth can this be problem later?

Regards, XXXXXXX Bablani
 
 
Answered by Dr. Shiva Kumar R 42 minutes later
Hello and Thanks for the query.

Regarding the calcification, are a result of too much calcium depositing and accumulating in the soft tissue of the brain. Most common causes are infestation with worm called cysticercosis and can cause seizures both in children and adults. Other causes are trivial injury to the brain.

Most often the calcification remains for life, but without causing additional issues. If it causes problems in the future, it can be removed. He needs to take medicine for at-least 2 years from now and an attempt can be made to stop the medicines. Most often it is successful.

So continue on the medicines and keep in touch with the Neurologist.

I hope, I have answered your query. Please accept my answer in case you have no follow up queries.

Wish you good health.

Regards,

Dr Shiva Kumar R
Neurologist & Epileptologist
Above answer was peer-reviewed by
 
Follow-up: CAT scan showed calcification in brain. Is it correct that the side effects of Valparin are liver failure and pancreatitis? 2 hours later
Dear Doctor XXXXXXX XXXXXXX

Thanks for your reply again ,greatful if you can explain me the below also.

This " infestation with worm called cysticercosis " which you have mentioned is caused due to what?

Is it by Birth or due to eating of some vegetables like cualiflower etc.

What are the precautions need to take in eating , others?

Thanks once again for your reply.

Regards, XXXXXXX Bablani
 
 
Answered by Dr. Shiva Kumar R 20 hours later
Hello,
Thanks for reverting.

Cysticercosis is caused by ingestion of raw and uncooked vegetables contaminated with eggs of tapeworm. It is an acquired problem and is commonly seen in children and adults.

To prevent cysticercosis, the following precautions should be taken:

1. Wash your hands with soap and warm water after using the toilet, changing diapers, and before handling food.
2. Teach children the importance of washing hands to prevent infection.
3. Wash and peel all raw vegetables and fruits before eating. Avoid raw vegetables and fruits that cannot be peeled when travelling in developing countries.
4. When in a developing country: Drink only bottled or boiled (for 1 minute) water or carbonated (bubbly) drinks in cans or bottles, do not drink fountain drinks or any drinks with ice cubes, and filter water through an "absolute 1 micron or less filter" AND dissolve iodine tablets in the filtered water.

I hope I have answered your query. Please accept my answer in case you have no follow up queries.

Wish you good health.

Regards,

Dr Shiva Kumar R
Neurologist & Epileptologist
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor